Make your own free website on Tripod.com

Name: Wasfi A.K. Ali

Age   :50 years

Place and date of Birth : Baghdad / Iraq 19 /2/ 1959

Sex    : Male

Residence : tikrit  Tel.828286                                                                                       Email: wasfi592000@yahoo.com 

Nationality : Iraqi / Arabic                                                                                                                                     

Religion : Muslim

Qualification : Mb. ch B.   Univ. of Baghdad   1983

Diploma of Anesthesia Univ. of Baghdad   1990

Occupation Chief of anesthetic Dept. Tikrit , Teaching Hospital

Interest : ICU and regional anesthesia

     

 

 

الاسم : وصفي عبد الكريم علي الطويل

العمر: 50 سنة

الجنس : ذكر ومتزوج وخمسة أولاد

 

محل وتاريخ الولادة :بغداد 19\2\1959  

السكن الحالي ورقم الهاتف : محافظة صلاح الدين \تكريت دور الأطباء ت: 828286    

البريد الالكتروني:

القومية:عراقي

الديانة:مسلم

                     الشهادات :بكلوريوس في الطب والجراحة جامعة بغداد 1983

              دبلوم عالي في التخدير جامعة بغداد 1990

 

الوظيفة : مدير شعبة التخدير- مستشفى تكريت التعليمي

 

الاهتمامات: العناية المركزة والإنعاش وجميع أنواع التخدير الموضعي

 

Case report
Anaphylaxis due to chlohexidine gluconate
( Hibitane) used as   scolicidal agent

Dr. wasfi A.K. Ali  ..chief of anesth. Dept. tikrit teach.HospTikrit  Iraq   1998 --2004

Abstract

  Chlohexidine solution used as a scolicidal agent caused  an abnormal strange  effect   (  generalized arteriolar vaso spasm ) This effect  is considered  to be an idiosyncrasy to chlohexidine or it is part of its action when absorption occurs, whatever the cause , Immediate antishock measures  done with antishock treatment and vasodilaters including papaverine , low dose dopamine , steroids ,and antihistamines . After 5 hours the torniquet like action disappeared completely ,radial and femoral pulses were palpable again with good urine out put ,the patient then referred to the general ward and then discharged well, so we recommend to substitute Chlohexidine by other scolicidal agents to whom the surgeons and anesthetists are more familiar with them

 

              Introduction

              A 20 years old male of 65 kg B.WT. was admitted to tikrit teach. Hosp. for hydatid cyst excision in the liver ,ultrasound was done with other general investigation , revealed  Hb% 13 gm / 100 ml ,B urea 42mg/dl, GUE: no abnormality ,        serum ca ++ 8.6 mg/dl ,SGOT: 31 I.U  SGPT: 29I.U ,TSB=0.8 mg/dl , blood also was prepared

 

               Procedure

              Operation was started by GA including ketamine 100mg I.V ,suxamethonium  HCL 100mg i.v  ,cuffed endotracheal intubation, IPPV,O2 100% ,pancuronium 6mg BP 120/80 ,pulse 90/min , no signes of hypersensitivity  to any anesthetic drug ,but when chlohexidine 5% solution was injected inside  the cyst suddenly we noticed absence of the radial pulse , the color of the patient started  to change to dusky ,dark, cyanosed ,( ischemic changes and color as when we add a tourniquet  to a limb ) Aggravation of this condition  occurred ,that the brachial and popliteal pulses disappeared also .The pink congested color of the face started to change to dark red  then cyanosed .At the moment of disappearance of the radial pulse the patient was considered to be in an anaphylactic shock ,although no bronchospasm associated with this reaction .The patient was given hydrocortison 800mg but no improvement , the condition was aggravated more the ischemia  was explained as : due to arteriolar vasospasm  in the small and medium sized arteries as an idiosyncrasy  to chlorhexidine  , so papaverine SC and IM 20mg was given ,lignocain 100mgIV ,sod.bicarbonate40mmol IV.,lasix20mg,IV.,mannitol 200cc 20% ,calcium gluconate 10% 10cc ,heparin 10000 IU., .The operation continued, removal of the cyst done , and closure done, antidote was given (neostigmine 2.5 mg +atropine  1mg IV.)spontaneous breathing started ,good muscle power ,good tidal volume blinking ,weak reflexes ,the  patient was referred to ICU .on ventilator  ( IDV mode :intermittent demand ventilation )

 

              The patient looked to be edematous because of no urine out put and because of over hydration due to antishok measures, so dopamine infusion (low dose 3-5μgm/kg/min)started  with antishock drugs like steroids, antihistamines ,after 2 hours the patient retained his consciousness ,good  reflexes powerful cough ,extubation done ,radial pulse still very weak  low BP urine out put improved  so IV fluid was increased , three hours later the patient  BP started to be increased ,radial pulse is very well detected BP 100/60 pulse 120/min ,After 2 hours the radial pulse is strongly positive , good general condition no arteriolar vasospasm  color is pink good capillary refilling ,dopamine infusion stopped , the patient referred to the general ward after 7 days the patient discharged to home .

 

              Discussion

               It is well known that hydrated   fluid can causes anaphylactic reaction but unlike to what happened  to this patient . anesthetic drugs can cause anaphylactic reaction also ,but in this patient no signs noticed immediately after injection or even after 15 minutes . idiosyncrasy can happen to any substance or drug . the strange event in this case is that  there is no urticuria or flushing  or signs of vasodilatation on the contrary there is vasoconstriction ,also there is no bronchospasm ,the experience with chlorhexidine as a scolicidal agent is little ,this agent when it was injected ,we noticed this abnormal reaction which is unusual, never seen before ,it is a tourniquet like action .allot of drugs has been given ,of antishock  effect , vasodilaters as papaverine and lignocaine .After papaverine there was some redness on the capillary level and small arterioles , but the bigger arteries as the radial still not improved , dopamine was noticed to improve the renal function and helped to increase the amount of I.V fluids , the steroids and antihistamines not improved the situation within two hours

 

 There is a possibility also that the condition  could be  self limiting , however the measures have been used as pulmonary ventilation and  drug therapy all shared to improve the out come which was too bad at the beginning .Searching through the internet about similar reactions revealed  the following : 1-  chlorhexidine rarely lead to anaphylactic reaction 2- chlorhexidine caused anaphylactic shock during TURP 3- life threatening reaction associated with mucosal or parenteral exposure

 

Recommendation

              It is better to avoid using drugs or substances not used as routine scolicidal agents , so chlorhexidine can be substituted by hypertonic saline which do not carry hazardous side effect  , no similar complication reported in the medline series from  1976 97 .no previous use of chlorhexidine as a scolicidal agent as stated  by the (complete drug reference 1996)there is only one case reported of anaphylactic shock during TURP

 

Recommendation

              It is better to avoid using drugs or substances not used as routine scolicidal agents , so chlorhexidine can be substituted by hypertonic saline which do not carry hazardous side effect  , no similar complication reported in the medline series from  1976 97 .no previous use of chlorhexidine as a scolicidal agent as stated  by the (complete drug reference 1996)there is only one case reported of anaphylactic shock during TURP

 

References

              Medline series  1976- 97

              complete drug references 1996

              synopsis of anesthesia  1984

Internet search

 

.

 

 

 

 

 

 

HOME| Contact

 

Copyrights 1995-2007 Created and maintained by MBC